Aa
A
A
A
Close
Heart Disease Community
20.1k Members
Avatar universal

teenage hypertension, chestpain and normal weight?

Hello,
I've just come back from my P.E. lesson and I experienced severe dizziness and chest pain.
I exercise (training) 3 times a week, go running regularly and used to do athletics 12 hours a week, but have experienced that faint feeling and chest pain (it feels like my chest cramps up) whenever I exercise more severely in the last 2 weeks.
I'm a sixteen year old female, have a BMI of 18.6, am vegan and was hospitalized for stage 2 hypertension that wouldn't go down during the night (I had a 24 hour B.P. machine on twice, but I could rarely sleep both nights so no wonder) This was about half a year ago. Except for a slightly enlarged left ventricle (from the hypertension I suppose) the doctors at the hospital and my cardiologist didn't get any unusual results from my blood tests, E.K.G's, kidney scans and urine samples, so I was put on 50 mg of Losartan- atid a day, got a machine for the upper arm and everything has been normal since then (I measure everyday). My mother has had hypertension for about 10 years now, but her measurements weren't as high and she gets it from being obese. I still think I might have inherited it or that it's caused by aspergers- induced stress (although I was diagnosed at age 12 and haven't had physical difficulties because of it for years), as I don't drink coffee or eat much salt. Now my insomnia has worsened and I'm worried about my next training session. In P.E. I managed to sit down at the side of the gym before I could fall over and I waited 10 min., measured my blood pressure which was about 170/95 with a pulse that was still at 130, took another 25mg of my Losartan but it was still at ca. 160/90 after ten minutes. The chest pain went away during that time but my heartbeat felt irregular and I still felt dizzy and had difficulties breathing deeply. We just played football which normally isn't that challenging for me fitness-wise but I'd like to know if there are any none obesity-linked heart conditions that could cause these reactions. Apart from the Hypertension and Aspergers I don't have any known conditions.
4 Responses
Avatar universal
okay I fainted in todays training session and my vision went black part time before that. I didn't push myself too far. My cardiologist appointment isn't until march. Maybe my blood pressure goes too low during the exercise. Should I stop taking the Losartan during competitions? I know you can't just stop after your body has adjusted to the medications and all but I haven't fainted before so something has changed
Avatar universal
my sister says that the Losartan takes time to block the Angiotensin II so I'm stupid for thinking my blood pressure will be normal after 10 minutes and 25mg. Okay
976897 tn?1379171202
I am shocked that a blood pressure around 170/95 would cause you be be so rough? That's what my blood pressure is now on meds 3 times a day and I feel fine. In fact, anything up to 180/110 is moderate high blood pressure and it isn't until you reach 181/111 upwards that you begin to be classed as severe. However, prolongued exposure to such levels will have long term impacts on your cardiovascular system. I don't think a mildly enlarged left ventricle is the result of your BP. You state your BMI is 18.6 which makes you very close to being 'very obese' and this would be my starting point. Your BMI needs to really be half that. I am really confused how someone who does such levels of physical exercise and be a vegan could be so obese? I would perhaps see a dietician to get your diet spot on to lose weight?
Avatar universal
For women over 18, most BMI charts show something like this:

Underweight: less than 18.5
Normal weight: 18.5 - 25
Overweight: 25 - 30
Obesity: greater than 30

By these standards, the OP, though only 16, is actually thin, just barely into the normal range.

Hypertension can definitely be inherited.  One of my friends, though healthy and normal weight, had it when he was 18.  His daughter developed it when she was 18.  Both are on lifelong treatment for it.

Losartan is supposed to increase exercise tolerance in adults, but Sian is young, and young girls her age are surprisingly prone to fainting, for some reason.  Losartan might perhaps increase the tendency.

However, I would suggest that at this point, another visit with the doctor is indicated to discuss the new symptoms.

Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.